Alert archive / South Dakota / River Flood Warnings in 2018

River Flood Warning 195, NWS Sioux Falls, SD

September 20, 2018Brookings County, Moody County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Sep 20, 2018, 6:49 AM CDT for Brookings County, Moody County, South Dakota. It took effect at Sep 21, 2018, 3:24 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Sep 20, 2018, 6:49 AM CDT (11:49 UTC)
In effect from
Sep 21, 2018, 3:24 AM CDT
Expired
Sep 24, 2018, 11:30 PM CDT
In force
4 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Moderate

Counties Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Brookings (BRKS2). The gauge peaked at 8.59 ft at Sep 23, 2018, 5:00 PM CDT.

actionminormoderate4681009/2009/2109/2209/2309/2409/2509/26
Action stage
8 ft
Minor stage
9 ft
Moderate stage
10.5 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06480000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Sep 20, 4:00 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 20, 4:00 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
400 AM CDT Thu Sep 20 2018

.SHORT TERM...(Today and Tonight)
Issued at 359 AM CDT Thu Sep 20 2018

Current surface analysis shows low pressure over southwest NE, with
an attendant warm front extending northeastward to just south of
Sioux City. Aloft, a strong short wave is moving eastward across the
forecast area at this time over an upper ridge of high pressure
centered over the Gulf Coast states. We have very strong low level
frontogenesis maximized in the 925-850mb layer extending in a band
from south central SD, northeastward into the southern sections of
southwest MN. The rainfall continues to develop along and north of
this frontogenetic area along the shear axis/warm front at 925-
850mb. A constant low level jet feed is noted into the
frontogenesis, therefore the strongest rainfall rates continue to
move across extreme southeast SD and far northwest IA where the low
level jet is not impeded due to a lack of convection to the south.
The low level jet is currently pretty strong at 40 knots helping to
keep thetae advection persisting through the early morning hours. In
addition, our forecast area is squarely placed in a strong right
entrance region of a 135 knot jet streak to the northeast over
northeast MN and Lake Superior. All of these features slowly wane
between 12Z and 18Z as the short wave departs through southwest MN.
Therefore high pops are warranted through the early morning hours
where the rain is occurring now. That said, the hourly rainfall
rates will continue to drop off as they have been the past few
hours.

We will monitor trends, but we may be able to kill off the flash
flood watch for areas north of I 90 by daybreak if rainfall rates
continue to decrease, or we do not hear any reports of flash
flooding. However will have to leave the southern portion of the
watch going where the low level jet is not impeded, generally along
and south of I 90. But again none of this is written in stone yet.

The aforementioned surface low will lift northeastward in a path
close to Lake Andes SD to De Smet SD. This scenario will pivot the
warm front northward in our eastern zones, and the south to
southwest winds will become quite windy in northwest IA and the
southern parts of southwest MN. As the warm front pivots northward,
along with weakening frontogenesis, the rainfall in the northern
parts of northwest IA will gradually decrease as this morning
progresses, similar to what is happening right now in our far
southern zones. This will allow northwest IA and extreme northeast
NE to warm up into the 80s, compared with lower 60s from Huron to
Chamberlain SD.

For severe weather, conditions do look rather unsettled in the mid
to late afternoon in our extreme eastern zones, roughly from Windom
MN to the eastern portions of Woodbury County. Pre convective
sounding at a point between Spencer and Storm Lake IA at 21Z off the
NAM12 shows a rather unidirectional profile out of the southwest
suggesting a multicellular regime. But low level frontogenesis
rebuilds along the cold front as it marches eastward with yet
another short wave moving eastward this afternoon across our
northern zones. Effective cape in that area is near 2000 J/kg with 0-
3km cape forecast to be between 100-150 J/kg. This fact, coupled
with 50-60 knots at 6km producing strong speed shear, will mention
the risk of a tornado in our extreme east in the forthcoming EHWO.
With 0-3km cape that high and LCL's around 3000 feet, a tornado
could be of a landspout variety, and the surface to 3km lapse rate is
over 8 degrees. Whatever happens, it will exit quickly, with not much
activity remaining after 00Z when the cold front plows through.
Lastly, boosted winds both ahead of the front and behind the front
across the forecast area well above superblend values.

.LONG TERM...(Friday through Wednesday)
Issued at 359 AM CDT Thu Sep 20 2018

Freely admit due to the current weather, did not have a lot of time
to peruse over the extended portion of the forecast. It will be
breezy Friday morning, then the weekend will see a quasi-zonal flow
regime with nice weather. Another well advertised upper trough moves
into the plains early next week with a cold front passage Monday
afternoon and evening. There will be some chances for a few showers
and storms but the exact timing is a bit uncertain as the GFS is a
fair amount quicker then the ECMWF. After this upper trough moves
through, the flow aloft becomes decidedly northwest with the usual
timing discrepancies between the various models of short waves
moving down the northwest flow aloft. There is consensus however of
another strong cold frontal passage next Wednesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1244 AM CDT Thu Sep 20 2018

Widespread MVFR-IFR ceilings with rain and embedded thunderstorms
will persist into Thursday, with exception of far southern areas
around KSUX-KSLB-KSPW where drier air will build northward behind
an elevated warm front. Most widespread activity is expected to
wane by late morning/midday, though scattered stronger storms will
be possible along a cold front which pushes east across the region
through the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 1 PM CDT this afternoon for SDZ040-
     054>056-059>071.

MN...Flash Flood Watch until 1 PM CDT this afternoon for MNZ071-072-
     080-081-089-090-097-098.

IA...Flash Flood Watch until 1 PM CDT this afternoon for IAZ001>003-
     012>014-020>022.

NE...None.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...JH
Hazardous weather outlook, Sep 20, 5:14 AM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Thu Sep 20 2018

IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-211015-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

As a cold front moves through, severe weather is a threat in the
mid to late afternoon hours. The primary threats are hail up to
the size of ping pong balls, 70 mph winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 3 pm and 6 pm.

IAZ001-MNZ071-072-080-097-098-NEZ013-014-SDZ040-056-062-067-070-
071-211015-
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Lincoln SD-Clay SD-Union-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall with embedded thunderstorms will occur today. In the
early to mid afternoon hours, an isolated storm may be marginally
severe, but most activity will be below severe limits. What is
more of a danger is locally heavy rainfall, especially this
morning. Be aware that some county and township roads have flooded
especially south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but flooding or rainfall
reports are welcome.

SDZ038-039-050-052>055-057>061-063>066-068-069-211015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall with embedded thunderstorms will occur today. Severe
weather is not expected, but locally heavy rainfall can occur with
an additional one to one and a half inches of rain possible in
some locations through the day. Be aware that flash flooding may
occur over county and township roads this morning, especially
south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however rainfall or flooding
reports are welcome.

In the hours before

Local storm report, Sep 20, 5:00 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLASH FLOOD      3 WNW EVERLY            43.18N 95.38W
09/20/2018                   CLAY               IA   EMERGENCY MNGR

            HIGHWAY 18 NEAR THE CLAY, OBRIEN COUNTY LINE
            IS UNDERWATER. CURRENTLY BARRICADING.

&&
Local storm report, Sep 20, 5:47 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      LENNOX                  43.35N 96.89W
09/20/2018                   LINCOLN            SD   PUBLIC

            FLASH FLOODING IN LENNOX WITH PICTURES VIA
            SOCIAL MEDIA. LENNOX HAS ALREADY RECEIVED
            APPROXIMATELY 5 INCHES OF RAIN IN TWO EVENTS
            THE PAST 24 HOURS.

&&
Local storm report, Sep 20, 5:49 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      3 E LENNOX              43.36N 96.83W
09/20/2018                   LINCOLN            SD   EMERGENCY MNGR

            WATER OVER NUMEROUS ROADS IN WESTERN LINCOLN
            COUNTY SD. MOST ROADS ARE STILL PASSABLE,
            BUT WATER SEVERAL INCHES DEEP SO CONES ARE
            NEEDED TO SLOW TRAFFIC DOWN. EM CURRENTLY
            MARKING A ROAD EAST OF LENNOX SD.

&&
Local storm report, Sep 20, 6:16 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       3 NNW LAKE ANDES        43.19N 98.55W
09/20/2018  M4.83 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            STORM TOTAL BEGINNING 36 HOURS AGO.

&&
Local storm report, Sep 20, 6:20 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     HEAVY RAIN       2 WNW EVERLY            43.17N 95.36W
09/20/2018  M7.00 INCH       CLAY               IA   CO-OP OBSERVER

            STORM TOTAL SO FAR IN THE PAST 36 HOURS.

&&
Local storm report, Sep 20, 6:46 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      1 NNW LAKE ANDES        43.17N 98.55W
09/20/2018                   CHARLES MIX        SD   LAW ENFORCEMENT

            382ND AVENUE HALF MILE NORTH OF LAKE ANDES
            HAS SEVERAL INCHES OF WATER OVER IT FOR A
            QUARTER MILE STRETCH.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:36 AM CDTFlash Flood WarningFSDClay, Lincoln, Turner6 hr
Sep 20, 4:35 AM CDTFlash Flood WarningFSDClay, Lincoln, Union5 hr
Sep 20, 4:51 AM CDTFlash Flood WarningFSDHutchinson, Turner, Yankton5 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDMinnehaha, Moody4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDMinnehaha3 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLincoln, Minnehaha51 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDUnion10 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDUnion12 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDHutchinson, Yankton6 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDYankton7 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDTurner7 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay7 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDMinnehaha4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDMinnehaha63 hr
Sep 20, 7:22 AM CDTRiver Flood WarningFSDLincoln, Minnehaha63 hr
Sep 20, 9:15 AM CDTRiver Flood WarningFSDMinnehaha6 days
Sep 20, 9:29 AM CDTFlash Flood WarningFSDClay, Lincoln, Turner3 hr
Sep 20, 9:30 AM CDTFlash Flood WarningFSDClay, Lincoln, Union3 hr
Sep 20, 9:36 AM CDTRiver Flood WarningFSDClay8 days
Sep 20, 9:41 AM CDTFlash Flood WarningFSDHutchinson, Turner, Yankton3 hr
Sep 20, 11:17 AM CDTRiver Flood WarningFSDMinnehaha6 days
Sep 20, 12:39 PM CDTAreal Flood WarningFSDClay, Hutchinson, Lincoln, Turner, Union, Yankton12 hr
Sep 20, 2:44 PM CDTRiver Flood WarningFSDLincoln5 days
Sep 20, 3:32 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha43 min
Sep 20, 3:59 PM CDTSevere Thunderstorm WarningFSDUnion46 min
Sep 20, 4:17 PM CDTTornado WarningFSDUnion28 min
Sep 19, 8:49 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay12 min
Sep 20, 6:32 AM CDTRiver Flood WarningFSDO'Brien41 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay8 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLyon4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLyon, Sioux4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDSioux28 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDO'Brien24 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDSioux4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay, Dickinson12 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay14 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDBuena Vista, Clay32 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDO'Brien4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDCherokee12 days
Sep 20, 7:06 AM CDTRiver Flood WarningFSDPlymouth3 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDPlymouth, Sioux61 hr
Sep 20, 9:15 AM CDTRiver Flood WarningFSDPlymouth4 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDClay42 hr
Sep 20, 9:15 AM CDTRiver Flood WarningFSDWoodbury8 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDLyon47 hr
Sep 20, 5:02 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola28 min
Sep 20, 5:50 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Ida25 min
Sep 20, 9:48 AM CDTRiver Flood WarningFSDLyon67 hr
Sep 20, 2:44 PM CDTRiver Flood WarningFSDPipestone27 hr

Nearby

River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.